My oncologist, Adam Nosworthy recommended that after I had full recovered from my infection (post liver resection) I would do six sessions of immunotherapy (over three months) as a preventative of recurrence and I agreed to it. I started immunotherapy (Vectibix) on the 4th January at my oncology clinic (where I had my chemo) and I went in there positive that this was the last chapter and that it would be an easy one. I had IV steroids to start via my Portacath and then my immunotherapy was administered on a drip that took maybe one hour. I felt fine and left the clinic smiling. The steroids were my biggest worry as they play havoc with my bowels and the obvious that they make sleeping harder.
Initially, I had bad stomach cramps, constipation and flu like symptoms then a rash appeared after the third day. The former symptoms slowly disappeared but the rash got worse. The rash started on my chest then traveled to my back, chest, neck and face. More and more pustules appeared in the said areas and I was pretty much covered in them! To say I had a bad reaction was an understatement (see photos on my Instagram). The heat exasperated it and the weather was so hot during the worst stages of the rash, so I was stuck in my house with the air conditioning and fan on. My face was just constantly burning and itchy. Teaching has been a nightmare as I have had to cake foundation and concealer on!
The first week passed and I started some antibiotics Tetralysal 300mg (Adam prescribed via email) to no avail then I started a second one Oratane 10 mg (low dosage) which would dry the pustules out. Most people will experience some kind of rash and usually these medications are effective in helping to clear the rash up. However, my reaction was not normal. Ten days after the treatment, I couldn’t take it so I went and saw a dermatologist. He gave me some Fucibet (antibiotic) cream and Prednisone (steroid tablets) for six days. The rash just kept coming and coming! I saw Owen (another oncologist as Adam was not in) and he gave me another antibiotic Purbac 480mg and some cortisol cream to help, he said after three weeks the immunotherapy drugs should be leaving my system.
Long story short, I saw Adam this Monday which was three weeks post treatment and we had a long chat about what to do going forward, Obviously, I am super sensitive to the treatment and it’s just not feasible to continue it. I will try to relay what Adam said as simply and clearly as I can! Firstly, I do NOT have RAS MUTATED genes and I have a good prognosis! The purpose of the immunotherapy (Vectibix – click to see how it works) in my case was to target my immune system at a cellular level to change how it signals cancerous cells (to not replicate) however it also sends signals to my normal cells which will then affect my skin. As I do not actually have cancer it is possible it attacked my normal cells more, however, remember my reaction was in no way normal and not really foreseeable. The fact that it did cause so much damage to my skin is a good indicator that it has worked well.
Adam told me a little story as he had only ever seen one other person react so badly before me…about 15 years ago there was a plastic surgeon who had cancer in many places and he was participating in the immunotherapy trials. He had a terrible reaction with sores/pustules across his body nad even his nails. However, despite this awful reaction, he responded so well to the treatment that all the cancer disappeared and 15 years later he is very much alive and cancer free!
It is a really uplifting story and I hope it gives others on immunotherapy hope too! However, I do not have cancer, so it is not essential to continue, the decision to not continue was really already made by the severe reaction I had. Today, I still have a bad rash across my chin and cheeks with blister like pimples. I am continuing with one of the antibiotics (which dries out the skin), but the rash will go, is no longer burning but I am still really itchy!! I feel a lot more reassured by talking to Adam and am no longer feeling in limbo. Sometimes the psychological impact can far outweigh any physical pain and therefore it was so important to see Adam and get back on track mentally, I will continue with routine scans and bloods and return to living my life. I hope this all makes sense and will help some people understand what treatment I did and why.
Love Jojo xo